Hail, Smyth
- When
- May 10, 2:51 PM EST to 2:52 PM EST
- Where
- Smyth County, 1.38 mi N of Chatham Hill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.970, -81.520
Strong to severe storms developed along a warm front that stretched from Indiana southeast into the Carolinas. An upper level disturbance helped to trigger the storms in the mid-afternoon over southwest Virginia and then developed eastward mainly across the Mountain Empire and the New River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Strong to severe storms developed along a warm front that stretched from Indiana southeast into the Carolinas. An upper level disturbance helped to trigger the storms in the mid-afternoon over southwest Virginia and then developed eastward mainly across the Mountain Empire and the New River Valley. The storms also produced heavy rainfall with several stations in Montgomery County reporting over an inch of rain in a short period, including Christiansburg 1.8S CoCoRaHs 1.61 , Christiansburg 1S COOP 1.56 , Falling Branch IFLOWS 1.46 and Brush Mtn. IFLOWS 1.26 .
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 1:51 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 251 PM EDT TUE MAY 10 2011 .SYNOPSIS... A STATIONARY FRONT EXTENDING FROM THE UPPER MIDWEST...SOUTHEAST INTO EASTERN TENNESSEE...WILL SLOWLY MOVE NORTHEAST INTO THE CENTRAL AND SOUTHERN APPALACHIANS BY TONIGHT. THE FRONT WILL REMAIN NEARLY STATIONARY IN THE MOUNTAINS THROUGH WEDNESDAY... BEFORE FINALLY PUSHING NORTHEAST OF THE AREA THURSDAY. THIS FRONT WILL BE THE FOCUS FOR CLUSTERS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH WEDNESDAY/... WITH THE WARM FRONT EXTENDING INTO EXTREME WESTERN VIRGINIA THIS AFTERNOON...WILL BE KEEPING AN EYE ON THE THUNDERSTORM ACTIVITY WHICH HAS DEVELOPED ACROSS KENTUCKY...WHICH IS RIDING THE FRONTAL BOUNDARY IN OUR DIRECTION. INSTABILITY CONTINUES TO INCREASE THIS AFTERNOON ACROSS THE REGION THANKS TO THE PRESENCE OF THE FRONT...DEWPOINT TEMPERATURES IN THE LOW 60S TO THE WEST OF INTERSTATE 77...AND ONLY SPOTTY CLOUD COVER WHICH IS NOT DOING MUCH TO LIMIT HEATING. THAT ALL SAID...WOULD NOT BE SURPRISED TO SEE A SEVERE THUNDERSTORM WATCH COME OUT FOR AT LEAST THE WESTERN PART OF OUR AREA WITHIN THE NEXT 2 TO 3 HOURS. HEATING WAS A LITTLE STRONGER THAN EXPECTED DUE TO A LACK OF WIDESPREAD CLOUD COVER...AND HAVE THEREFORE RAISED AFTERNOON HIGH TEMPERATURES A FEW DEGREES...ESPECIALLY WEST OF THE BLUE RIDGE. ALSO LOWERED RAIN CHANCES THROUGH MID AFTERNOON...WHILE STILL KEEPING THEM HIGHER FOR THIS EVENING...WHEN THE BRUNT OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE INTO THE AREA. ./PREVIOUS DISCUSSION/... SPOTTY SHOWERS FROM EARLIER THIS MORNING HAVE MOVED OUT OF THE AREA...AND SATELLITE INDICATES ONLY MID AND HIGH CLOUDS MAKING THEIR WAY ACROSS THE AREA THIS MORNING. DESPITE THIS...WILL LEAVE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST HEADING INTO THE AFTERNOON TO ACCOUNT FOR ANYTHING WHICH DEVELOPS AS DAYTIME HEATING INCREASES. OTHERWISE...THE EARLY MORNING FORECAST PACKAGE APPEARS TO BE ON TRACK. OUR MAIN CONCERN FOR TODAY REMAINS THE DEVELOPMENT OF SCATTERED STRONG THUNDERSTORMS ACROSS THE WESTERN HALF OF OUR FORECAST AREA THIS AFTERNOON AND EVENING. TECHNICIANS ARE CURRENTLY PERFORMING MAINTENANCE ON OUR RADAR...AND HOPE TO HAVE IT UP AND RUNNING AGAIN WELL BEFORE THE ONSET OF THUNDERSTORM DEVELOPMENT. ./PREVIOUS DISCUSSION/... AS OF 630 AM...RADAR SHOWS SOME SHOWERS MOVG SEWD ACROSS THE VA PIEDMONT. SFC OBS ARE STILL INDICATING THAT MOST OF THESE SHOWERS ARE PROBABLY NOT REACHING THE GROUND...BUT THE REFLECTIVITIES ARE STRONG ENOUGH THAT I THOUGHT IT BEST TO ADD SOME LOW CHC POPS FOR A FEW HOURS EARLY THIS MORNING. THIS SMALL AREA OF SHOWERS WILL EXIT THE SERN CWA BY 1000 AM. OTHERWISE...THE ONLY OTHER CHANGE TO THE FCST WAS TO RAISE POPS A LITTLE MORE QUICKLY BASED ON RADAR/SATELLITE TRENDS AND LATEST HIGH RESOLUTION MODELS COMING IN. EVERYTHING IS STILL POINTING TOWARD AT LEAST SCT TSTMS DEVELOPING IN AN AREA OF MOISTURE CONVERGENCE IN THE MTNS. MEANWHILE...TSTMS ARE ALREADY FIRING UP UPSTREAM IN MICH AND OHIO...AND WEAK/SUBTLE SHORT WAVE FEATURES WILL LIKELY HELP ORGANIZE TSTMS LATE THIS AFT OR THIS EVENING ACROSS THE MTNS PORTION OF THE CWA. AS OF 330 AM...RADAR IS PICKING UP SOME LIGHT SHOWERS MOVG SEWD INTO THE MTNS OF WV. HOWEVER...SFC OBS INDICATE THAT THESE SHOWERS ARE PROBABLY NOT REACHING THE GROUND DUE TO THE DRY AIR ACROSS THE AREA. THESE SHOWERS ARE JUST AN INDICATION THAT THE AIRMASS IS MOISTENING UP...AND SETTING THE STAGE FOR CONVECTION THIS AFTERNOON INTO TONIGHT. MODELS ARE IN GOOD AGREEMENT THAT THE DEEPER MOISTURE OVER THE TENN VALLEY AREA AND FURTHER WEST WILL ADVECT EASTWARD INTO THE MTNS THIS AFTERNOON ON WEST TO SOUTHWEST LOW LEVEL WINDS. MEANWHILE...THE LARGE SFC HIGH PRESSURE RIDGING DOWN THE EAST COAST WILL PROVIDE LOW LEVEL EAST TO SOUTHEAST FLOW INTO THE MTNS. THIS WILL PRODUCE A CONVERGENCE ZONE IN THE MTNS...AND WITH HEATING AND INCREASING MOISTURE...SHOULD BECOME UNSTABLE ENOUGH FOR SCT CONVECTION TO DEVELOP THIS AFTERNOON. IN ADDITION TO ALL THIS...THE MODELS ARE ALL STILL TRYING TO SHOW WEAK IMPULSES IN THE NWRLY FLOW ALOFT GENERATING MORE ORGANIZED AREAS OF TSTMS...WITH THE MAIN DIFFERENCE BEING THE TIMING. I HAVE ADJUSTED THE POPS TO REFLECT SCT TSTMS DEVELOPING IN THE MTNS IN THE AFTERNOON...AND THEN KEPT THE LIKELY POPS FROM LATE AFTERNOON INTO TONIGHT IN THE MTNS FOR THE THREAT OF ONE OR MORE MCS/S. SPC HAS KEPT THE FAR SW MTNS OF VA...AND THE NW NC MTNS AND FOOTHILLS IN A SLIGHT RISK FOR SEVERE TSTMS. THE COMBINATION OF 2000 J/KG OR HIGHER CAPE AND SHEAR EXPECTED WILL BE SUFFICIENT FOR SCT TSTMS THIS AFTERNOON TO HAVE ROTATING UPDRAFTS AND A FEW COULD BECOME SEVERE. IN ADDITION...ANY MCS/MULTICELL CLUSTERS LATER WOULD BRING THE THREAT OF DAMAGING WINDS. HAVE KEPT HIGHS TODAY ON THE WARM SIDE OF GUIDANCE...EXPECTING AT LEAST PARTIAL SUNSHINE AND MODELS INDICATING RISING THICKNESSES. LOWS TONIGHT WILL BE MILD AGAIN...BUT HAVE LOWERED THEM SOME IN THE MTNS BASED ON THE LIKELY RAIN. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... GOOD SURFACE CONVERGENCE INTO THE SW VA/NW NC MTNS JUST TO THE EAST OF A PESKY WARM FRONT WILL KEEP SHWS AND STORMS IN THE FORECAST FOR THE WESTERN CWA. AS SURFACE LOW PRESSURE ASSOCIATED WITH A STRONG UPPER LOW ENTERS THE WESTERN OHIO VALLEY ON FRIDAY AND FRIDAY NIGHT...STORMS WILL BECOME MORE NUMEROUS THAN ELEVATED CONVECTION GENERALLY ON THURSDAY. DESPITE H85 TEMPS IN THE LOWER TEENS...MAX T WILL BE LIMITED BY DESTRUCTIVE SUNSHINE. EXPECTING RATHER SIMILAR TEMPS ACROSS THE CWA WITH HIGHS IN THE MID 70S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... BIGGEST CHG TO THE LONG RANGE SUITE WAS A SOUTHERN SHIFT TO THE TRACY OF THE CLOSED GYRE DRIFTING THROUGH THE MISSISSIPPI RIVER VALLEY. THE ECMWF TAKES THE SYSTEM ALL THE WAY TO THE FLORIDA PANHANDLE BY TUESDAY...SOMETHING WHICH WAS NOT SHOWN IN THE 0Z GFS RUN. NOW THE 12Z GFS IS SHOWING A MORE SOUTHERN TRACK...BUT LESS EXTREME THAN THE ECMWF. WHATEVER TRACK VERIFIES WILL NOT HAVE MUCH AFFECT ON WEATHER...WITH SEVERAL DAYS OF SHOWERS AND THUNDERSTORMS EXPECTED. THE MORE SOUTHERN TRACK WOULD PROBABLY MEAN COOLER TEMPS INTO THE EARLY NEXT WEEK...AND THE INHERITED FORECAST ALREADY IS ON THE COLD SIDE OF GUIDANCE. WITH SLOW MOVING STORMS LIKELY...AGAIN THERE EXISTS THE POTENTIAL FOR WATER PROBLEMS AT THE END OF THE WEEKEND AND THE BEGINNING OF THE WORK WEEK. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SURFACE ANALYSIS INDICATES THAT THE WARM FRONT HAS ENTERED EXTREME WESTERN VIRGINIA THIS AFTERNOON...NOT FAR TO THE WEST OF BLF. SHOWERS AND THUNDERSTORMS HAVE JUST STARTED TO DEVELOP ALONG THE BOUNDARY WITHIN THE PAST 1 TO 2 HOURS...A TREND THAT IS EXPECTED TO CONTINUE AS THIS ACTIVITY MOVES INTO OUR AREA BEGINNING LATE THIS AFTERNOON. THUNDERSTORM ACTIVITY WILL PEAK THIS EVENING AROUND 11/01Z...WITH LWB...BLF AND BCB LIKELY TO HAVE TSTMS ON STATION. THE THREAT DECREASES FURTHER TO THE EAST...HOWEVER STILL FEEL THAT ROA...LYH AND DAN HAVE A STRONG ENOUGH CHANCE OF THUNDERSTORM ACTIVITY LATE THIS EVENING THAT HAVE INTRODUCED WORDING IN THEIR TAFS. HEAVY RAIN IS LIKELY WITH THIS EVENINGS THUNDERSTORM ACTIVITY...WHICH MAY CAUSE VISIBILITIES TO TEMPORARILY FALL BELOW ONE HALF MILE. IN ADDITION...STORMS AFFECTING BLF...LWB...BCB...AND ROA HAVE THE BEST CHANCES OF BEING SEVERE DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ACROSS THE REGION EACH DAY HEADING INTO THE COMING WEEKEND...PARTICULARLY DURING THE AFTERNOONS AND EVENINGS. COVERAGE WILL BE BETTER ACROSS THE WEST...AFFECTING BLF...LWB...AND BCB MORE SO THAN ROA...LYH AND DAN...BUT EXPECT ALL AIRPORTS TO BE AFFECTED TO SOME DEGREE. && .EQUIPMENT... KFCX RADAR IS DOWN UNTIL FURTHER NOTICE. PARTS ARE ON ORDER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...NF SHORT TERM...KM LONG TERM...KM AVIATION...NF EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT TUE MAY 10 2011 NCZ001>004-018>020-VAZ007-009>017-032-WVZ042>044-111945- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- MERCER-SUMMERS-MONROE- 345 PM EDT TUE MAY 10 2011 ...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE REMAINDER OF THE AFTERNOON AND THROUGH THIS EVENING. A FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...LOCALIZED FLASH FLOODING MAY BECOME A THREAT LATE THIS EVENING WHERE STRONG THUNDERSTORMS BEGIN TO DEVELOP REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ045-111945- ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-GREENBRIER- 345 PM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA THIS EVENING. WHILE THE GREATEST THREAT FOR SEVERE THUNDERSTORM ACTIVITY WILL REMAIN TO THE WEST...CANNOT RULE OUT THAT A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
17 hail, 1 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Dime to nickel size hail fell in the town of Dugspur covering the ground up to two inches deep.
Hail of 1.5 to 2 inches in diameter fell on Nester School Road in Dugspur.
Hail up to 1 inch in size fell along Danville Pike.
One inch hail fell along Willis Gap Road.
A spotter reported half dollar sized hail on Walnut Street.
One inch hail fell in downtown Roanoke.
Several trees were down from high winds.
Nickel hail reported near exit 146 on I-81.
Route 654 was closed by flooding from Toms Creek. 1 to 2 inches of rain fell in an hour or so.
Lightning caused a fire at a home with significant damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304276, 304280, 304282, 304283, 304286, 304288, 304289, 304290, 304291, 304294, 304296, 304298, 304299, 304301, 304303, 304305, 304306, 304308, 304311, 304319.